Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 158, NWS La Crosse, WI

September 11, 2000Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 11, 2000, 6:26 AM CDT for Richland County, Wisconsin. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 6:26 AM CDT (11:26 UTC)
Expired
Sep 11, 2000, 7:00 AM CDT
In force
34 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Richland County, WI

What was reported inside it

TimeReportWhereRemark
Sep 11, 6:28 AM CDTHail 0.75Richland Center, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2253 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS53 KARX 111126
SVRLSE
WIC103-111200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
626 AM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 700 AM CDT

* AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RICHLAND CENTER...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:47 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 11, 3:47 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE LA CROSSE WI
347 AM CDT MON SEP 11 2000

MAIN FORECAST CHALLENGE...FRONTAL PASSAGE AND ASSOCIATED WEATHER.

DATA ANALYSIS SHOWING A STRONG SHORTWAVE DIVING INTO MONTANA THIS
MORNING.  THIS SHORTWAVE BEING RESOLVED WELL BY THE MODEL FORECASTS.
ETA HAS COME INTO MUCH BETTER AGREEMENT WITH THE AVN'S FORECAST OF
THIS FEATURE AND ITS AFFECT ON THE FORECAST AREA.  MAIN CHALLENGE
THIS FORECAST PACKAGE WILL BE FRONTAL PASSAGE AND ASSOCIATED WEATHER.

ONGOING LINE OF THUNDERSTORMS ACROSS THE NORTHERN COUNTIES PRODUCING
SIGNIFICANT RAINFALL AMOUNTS OF 2 TO 4 INCHES (RADAR ESTIMATED).
THIS ACTIVITY WILL PERSIST FOR A WHILE...BUT WILL DIMINISH AFTER
SUNRISE AS THE LOW LEVEL JET WEAKENS.

FRONT WILL RESIDE NORTH AND WEST OF THE FORECAST AREA TODAY. WITH
LITTLE INITIAL CLOUDINESS AND TEMPERATURES IN THE 70S...EXPECT
VERY WARM AFTERNOON HIGHS. GOING ABOVE MOS.

BY AFTERNOON...ATMOSPHERE WILL BECOME VERY UNSTABLE.  DEEP LAYER
SHEAR INCREASES UNDER THE INFLUENCE OF INCOMING VIGOROUS SHORTWAVE.
CONDITIONS QUITE FAVORABLE FOR SEVERE WEATHER...WITH ISOLATED
TORNADIC SUPERCELLS POSSIBLE ALONG AND AHEAD OF THE FRONT INITIALLY.
STORMS SHOULD EVOLVE INTO A SQUALL LINE AS FORCING BECOMES MORE
LINEAR.  GIVEN THE INCREASED POTENTIAL OF SEVERE WEATHER...WILL
INTRODUCE SEVERE WORDING INTO THE FORECAST.

FRONT MOVES THROUGH THIS EVENING AND TONIGHT.  WILL SLOW THE TIMING
OF THE FRONTAL PASSAGE A BIT.  AS A RESULT...WILL INCREASE
PRECIPITATION CHANCES ALL ZONES THIS EVENING AND OVERNIGHT LOWS.
COOLER AIR WILL FOLLOW TUESDAY.

***BASED ON THE CONSIDERABLE AMOUNT OF RAINFALL WHICH HAS OCCURRED
OVER CLARK AND TAYLOR COUNTIES...AND GIVEN THE THUNDERSTORM
POSSIBILITIES TODAY AND THIS EVENING...WILL ISSUE A FLASH FLOOD
WATCH FOR THAT SPECIFIC AREA.

.LSE...FLASH FLOOD WATCH FOR TODAY THROUGH THIS EVENING...WIZ017-029.

KRC

In the hours before

Special weather statement, Sep 11, 1:15 AM CDT, 5 hours 11 minutes before
IAZ008>010-018-019-MNZ088-094>096-WIZ041>044-053-110630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 AM CDT MON SEP 11 2000

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
NORTHEAST IOWA...SOUTHEAST MINNESOTA AND CENTRAL AND SOUTHWEST
WISCONSIN. THE WARM FRONT HAS PUSHED FURTHER NORTH DURING THE LATE
EVENING HOURS...WHICH HAS REDUCED THE SEVERE WEATHER THREAT IN PARTS
OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST
WISCONSIN.

THE WATCH HAS BEEN CANCELLED IN THE FOLLOWING COUNTIES:

IN NORTHEAST IOWA...

CHICKASAW     FLOYD      HOWARD      MITCHELL    WINNESHIEK

IN SOUTHEAST MINNESOTA...

HOUSTON    ,   FILLMORE   MOWER      WINONA

IN CENTRAL AND SOUTHWEST WISCONSIN...

ADAMS         JUNEAU     LA CROSSE   MONROE      VERNON

NELSON
Local storm report, Sep 11, 1:31 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
131 AM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
F
0120 AM    GREENWOOD                 WI   WIND DAMAGE
09/11/00   CLARK                          REPORTED BY DISPATCH
                                          TREES DOWN

NELSON
Special weather statement, Sep 11, 2:05 AM CDT, 4 hours 21 minutes before
MNZ079-086-087-WIZ029-032>034-110730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
205 AM CDT MON SEP 11 2000

THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE FOR PORTIONS
OF SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. THE
THREAT OF WIDESPREAD SEVERE WEATHER HAS LESSENED ACROSS THE
REGION...THEREFORE THE WATCH HAS BEEN ALLOWED TO EXPIRE.

STRONG THUNDERSTORMS CONTINUE THROUGH CENTRAL WISCONSIN...AND SOME
ISOLATED SEVERE STORMS WILL STILL BE POSSIBLE OVERNIGHT.

THE WATCH HAS EXPIRED IN THE FOLLOWING COUNTIES:

IN SOUTHEAST MINNESOTA...

DODGE    OLMSTED    WABASHA

IN CENTRAL AND SOUTHWEST WISCONSIN...

BUFFALO  CLARK      JACKSON     TREMPEALEAU

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 9:43 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau77 min
Sep 10, 9:47 PM CDTSevere Thunderstorm WarningARXClark, Taylor73 min
Sep 10, 10:33 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau57 min
Sep 10, 11:11 PM CDTSevere Thunderstorm WarningARXClark, Taylor64 min
Sep 11, 12:52 AM CDTSevere Thunderstorm WarningARXClark53 min
Sep 11, 2:19 AM CDTFlash Flood WarningARXClark, Taylor3 hr
Sep 11, 5:36 AM CDTSevere Thunderstorm WarningARXRichland, Vernon24 min
Sep 11, 4:27 PM CDTSevere Thunderstorm WarningARXTaylor63 min
Sep 11, 4:29 PM CDTSevere Thunderstorm WarningARXGrant61 min
Sep 11, 4:57 PM CDTSevere Thunderstorm WarningARXClark63 min
Sep 11, 5:01 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau59 min
Sep 11, 5:13 PM CDTTornado WarningARXGrant32 min
Sep 11, 5:41 PM CDTSevere Thunderstorm WarningARXGrant49 min
Sep 11, 5:46 PM CDTSevere Thunderstorm WarningARXJackson74 min
Sep 11, 5:56 PM CDTSevere Thunderstorm WarningARXClark64 min
Sep 11, 6:01 PM CDTFlash Flood WarningARXGrant4 hr
Sep 11, 6:17 PM CDTSevere Thunderstorm WarningARXTrempealeau28 min
Sep 11, 6:32 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe58 min
Sep 11, 6:35 PM CDTSevere Thunderstorm WarningARXMonroe55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.